Alert archive / Wyoming / High Wind Warnings in 2019

High Wind Warning 9, NWS Riverton, WY

October 19, 2019Johnson County, Wyoming

NWS Riverton, WY issued this high wind warning at Oct 19, 2019, 9:25 PM MDT for Johnson County, Wyoming. It took effect at Oct 20, 2019, 6:00 AM MDT. It was in force for 10 hr. 9 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 19, 2019, 9:25 PM MDT (03:25 UTC)
In effect from
Oct 20, 2019, 6:00 AM MDT
Expired
Oct 20, 2019, 4:22 PM MDT
In force
10 hr
Issued by
NWS Riverton, WY

County Johnson County, WY

The radar

The Riverton/Lander radar (KRIW), 187 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 20, 6:42 AM MDTNON-TSTM WND GST 583 Nnw Buffalo, WY
Oct 20, 8:11 AM MDTNON-TSTM WND GST 743 Nnw Buffalo, WYASOS STATION KBYG BUFFALO AIRPORT.
Oct 20, 9:57 AM MDTSNOW 314 Wnw Mayoworth, WYBEAR TRAP MEADOW SNOTEL
Oct 20, 9:57 AM MDTSNOW 317 W Buffalo, WYCLOUD PEAK RESERVOIR SNOTEL
Oct 20, 9:58 AM MDTHEAVY SNOW 627 Nw Buffalo, WYLITTLE GOOSE SNOTEL
Oct 20, 2:17 PM MDTSNOW 514 Wnw Mayoworth, WYBEAR TRAP MEADOW SNOTEL
Oct 20, 2:19 PM MDTHEAVY SNOW 1117 W Buffalo, WYCLOUD PEAK RESERVOIR SNOTEL
Oct 20, 2:20 PM MDTHEAVY SNOW 927 Nw Buffalo, WYLITTLE GOOSE SNOTEL
Oct 20, 2:21 PM MDTHEAVY SNOW 816 W Buffalo, WYSOLDIER PARK SNOTEL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 3.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2019-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2019-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1879 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

519 
WWUS75 KRIW 200325
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
925 PM MDT Sat Oct 19 2019

...High wind warning in effect for Northern Johnson County for 
Sunday...

.A vigorous autumn storm will track east southeast across 
northern and then eastern Wyoming through Sunday. This storm 
system will produce a tight pressure gradient resulting in strong
winds across Northern Johnson County, including the city of
Buffalo in northeast Wyoming on Sunday. 

WYZ010-201200-
/O.UPG.KRIW.HW.A.0008.191020T0900Z-191020T2100Z/
/O.NEW.KRIW.HW.W.0009.191020T1200Z-191021T0000Z/
Northeast Johnson County-
Including the city of Buffalo
925 PM MDT Sat Oct 19 2019

...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 6 PM MDT SUNDAY...

The National Weather Service in Riverton has issued a High Wind
Warning, which is in effect from 6 AM to 6 PM MDT Sunday. The
High Wind Watch is no longer in effect. 

* WHAT...Northwest winds 30 to 40 mph with gusts around 60 mph 
  possible. 

* WHERE...Northern Johnson County County.

* WHEN...From early Sunday morning through late Sunday afternoon.

* Impacts...Mainly to transportation. Strong cross winds will
  enhance the blowover risk for lightweight and high profile
  vehicles especially along Interstate 90 and along the northern
  portion of Interstate 25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

TEAM RIVERTON
3 follow-up statements
115 
WWUS75 KRIW 200905
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
305 AM MDT Sun Oct 20 2019

...High Wind Warning in effect for Northern Johnson County 
Today...

.A vigorous autumn storm will track east southeast across
northern and then eastern Wyoming today. This storm system will 
produce a tight pressure gradient resulting in strong winds across
Northern Johnson County, including the city of Buffalo in 
northeast Wyoming today.

WYZ010-210000-
/O.CON.KRIW.HW.W.0009.191020T1200Z-191021T0000Z/
Northeast Johnson County-
Including the city of Buffalo
305 AM MDT Sun Oct 20 2019

...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM THIS MORNING TO
6 PM MDT THIS EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts around 60 mph 
  possible.

* WHERE...Northern Johnson County.

* WHEN...Through Sunday afternoon.

* IMPACTS...Mainly to transportation. Strong cross winds will
  enhance the blowover risk for lightweight and high profile
  vehicles, including camping trailers. This includes Interstate 
  90, and along the northern portion of Interstate 25.

* ADDITIONAL DETAILS...2 to 4 inches of snow could also occur
  which will cause slick roads at times, and severely reduced 
  visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts 
of 58 mph or more can lead to property damage.

&&

$$

Team Riverton/21
916 
WWUS75 KRIW 202053
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
253 PM MDT Sun Oct 20 2019

...High Wind Warning in effect for Northern Johnson County
Today...

.A vigorous autumn storm will continue its track eastward over the
Northern Plains this afternoon. This storm system will produce a 
tight pressure gradient, resulting in strong winds across 
Northern Johnson County, including the city of Buffalo in 
northeast Wyoming today.

WYZ010-210000-
/O.CON.KRIW.HW.W.0009.000000T0000Z-191021T0000Z/
Northeast Johnson County-
Including the city of Buffalo
253 PM MDT Sun Oct 20 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts around 60 mph
  possible. A wind gust of 74 mph occurred at 811 AM at Buffalo 
  Airport.

* WHERE...Northern Johnson County.

* WHEN...Through Sunday afternoon.

* IMPACTS...Mainly to transportation. Strong cross winds will 
  enhance the blowover risk for lightweight and high profile 
  vehicles, including camping trailers. This includes Interstate 
  90, and along the northern portion of Interstate 25.

* ADDITIONAL DETAILS...2 to 4 inches of snow could also occur,
  which will cause slick roads at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
002 
WWUS75 KRIW 202222
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
422 PM MDT Sun Oct 20 2019

WYZ010-202330-
/O.CAN.KRIW.HW.W.0009.000000T0000Z-191021T0000Z/
Northeast Johnson County-
Including the city of Buffalo
422 PM MDT Sun Oct 20 2019

...HIGH WIND WARNING IS CANCELLED...

The threat for high wind speeds and gusts has ended. Therefore the
high wind warning has been cancelled. 

A northwest wind of 20 to 30 mph with some gusts to 40 mph will 
continue into the evening hours. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Oct 19, 3:48 PM MDT, 5 hours 37 minutes earlier.

Area forecast discussion, Oct 19, 3:48 PM MDT, 5 hours 37 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
348 PM MDT Sat Oct 19 2019

.SHORT TERM...(This evening through Sunday)
Issued at 148 PM MDT Sat Oct 19 2019

Trough approaching from the northwest has begun to drop snow
across far western WY this afternoon, with snow reported from
Yellowstone down through Jackson and Big Piney. The best lifting
region around the bottom of the trough will be moving across
western Wyoming during the next 6 to 12 hours, which will bring
the best snow accumulation time for the western mountain ranges.
Winter Storm Warnings and Winter Weather Advisories continue for
the western ranges through tomorrow morning. Have added the
Bighorn Range to a Winter Weather Advisory, as the northern and
central portions may see 6 to 9 inches starting later tonight as
the low starts to shift into eastern Wyoming and begins to deepen.
As the low deepens, surface winds will begin to increase
significantly, especially for Sweetwater County and northern
Johnson County. Northern Johnson County may see northwest wind
gusts of 40 to 50 mph during Sunday afternoon. This northwest
flow across the state during the day Sunday will continue to
produce light snow for the northwest corner of the state, with
snows ending for central Wyoming during the afternoon.

.LONG TERM...(Sunday night through Saturday)
Issued at 307 PM MDT Sat Oct 19 2019

Isolated showers will linger on Monday, but overall most of the
area will dry out and warm a few degrees. The exception to this
will be areas in the northwest where favorable northwest flow will
keep moisture and the chance for showers through Tuesday. Tuesday
will be the warmest day of the week with central and southern
basins in the 50s to near 60 degrees for a high. Winds will become
gusty in prone locations both Monday and Tuesday afternoon with
Tuesday the stronger of the two.

Heading into Wednesday, the prevailing northwesterly flow turns
more northerly as a new system drops down into the area
accompanied by a cold front. This system will bring showers
across the area giving the east side of the Divide a greater
chance of precipitation than the current system moving through.
Southwestern WY will have the lowest shot at seeing showers as
their flow will remain westerly and drier the longest. The
northern mountains will have the greatest chance of showers.

As the cold front pushes through 700mb temperatures will drop to -8
to -12, possibly -14 C and surface temperatures to the teens to mid
twenties Thursday morning. This will give even basins east of the
Divide a shot of snow Wednesday into Thursday. Isolated showers will
linger into Thursday, but dry conditions are expected by the end of
the day as the system exits. Friday will be dry with morning
temperatures similar to Thursday morning. Saturday, yet another
system may begin to impact northern WY.  This system may be similar
in pattern/characteristics to the previous/Wednesday system, but
there is too much uncertainty this far out.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday)
Issued at 345 PM MDT Sat Oct 19 2019

West of the Continental Divide: Precipitation will occur in
western WY tonight. MVFR conditions will develop with areas of IFR
conditions tonight. All precip should be done by sunrise Sunday,
except for lingering SHSN at KJAC. Very gusty wind expected at
KRKS during the day Sunday, with some gusts near 40kts.

East of the Continental Divide: For the most part, VFR conditions
will continue through the period. Still expecting gusty winds
tonight in places through the night as the storm system sweeps
through this area. Scattered shower activity may briefly bring
down visibilities after midnight, due to light snow blowing
around. Breezes continue on Sunday for most areas.

&&

.FIRE WEATHER...
Issued AT 328 PM MDT Sat Oct 19 2019

Snow across the west will continue through noon Sunday with the
heaviest snow expected between now and around midnight tonight.
Areas in the south and east of the Divide will have little or no
accumulation. Gusty winds across southern WY will become more
widespread as a cold front pushes across the area tonight. Behind
the front northwest winds will be quite gusty and last through
Sunday. Critical fire weather thresholds will not be met today as
min RH values as expected have not dropped below the mid 20s. On
Sunday, min RH values will for the most part be above 40
percent.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon MDT Sunday for WYZ001-002-
013>015-023-024.

Winter Storm Warning until noon MDT Sunday for WYZ012.

High Wind Watch from late tonight through Sunday afternoon for
WYZ010.

Winter Weather Advisory until noon MDT Sunday for WYZ027.

Winter Weather Advisory from midnight tonight to 6 PM MDT Sunday
for WYZ008-009.

&&

SHORT TERM...Straub
LONG TERM...Bourque
AVIATION...Straub
FIRE WEATHER...Straub
Hazardous weather outlook, Oct 19, 1:56 PM MDT, 7 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
156 PM MDT Sat Oct 19 2019

WYZ001>020-022>030-201200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
156 PM MDT Sat Oct 19 2019

...Winter Storm Warnings and Advisories for much of Western
Wyoming through Noon Sunday...

...Winter Weather Advisory for the Big Horn Mountains late tonight
through Sunday...

...High Wind Watch for Northern Johnson County Late Tonight and
Sunday...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...This Afternoon and Tonight.

Significant snow over much of western Wyoming especially this
afternoon into tonight. Significant snowfall is also expected
across the Big Horn Mountains late tonight. Some snow will impact
eastern and southern areas tonight and Sunday, but snowfall
amounts and coverage will be less. Strong west to northwest winds
are expected tonight and Sunday with the strongest winds expected
over southern Lincoln County, Sweetwater County and northern
Johnson County. Please see winter weather and high wind statements
for further details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...The significant snow and the majority of the impacts
will end by midday. However, significant snowfall will continue
over the Big Horn Mountains throughout the day Sunday. Strong
west to northwest wind expected across much of the area through
the day Sunday, especially across Northern Johnson County through
mid afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts as well as wind
speeds of 50 mph or less.

TEAM RIVERTON

In the hours before

Special weather statement, Oct 19, 5:07 PM MDT, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Riverton WY
507 PM MDT Sat Oct 19 2019

WYZ012-013-023-024-027-200100-
Teton and Gros Ventre Mountains-Jackson Hole-Star Valley-
Salt River and Wyoming Ranges-South Lincoln County-
Including the cities of Jackson, Afton, Alpine,
Star Valley Ranch, Thayne, Kemmerer, and Cokeville
507 PM MDT Sat Oct 19 2019

...Quick burst of snow...

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...Moderate to heavy band of snow with up to 2 inches of
  snow possible.

* WHEN...Between 515 PM and 630 PM.

* ADDITIONAL DETAILS...Visibility will be reduced to less than one
  mile in the snow band. Wind could gust to 25 mph. Travel may be
  hazardous while the snow band occurs.

WYZ025-026-200100-
Upper Green River Basin Foothills-Upper Green River Basin-
Including the cities of Pinedale, La Barge, Big Piney, and Farson
507 PM MDT Sat Oct 19 2019

...Quick burst of snow...

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...Moderate to heavy band of snow with up to 2 inches of
  snow possible.

* WHEN...Between 600 PM and 700 PM.

* WHERE...Green River Basin.

* ADDITIONAL DETAILS...Visibility will be reduced to less than one
  mile in the snow band. Wind could gust to 25 mph. Travel may be
  hazardous while the snow band occurs.

Nearby

High Wind Warnings in Wyoming, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.